Alert archive / Minnesota / Areal Flood Warnings in 2013

Areal Flood Warning 4, NWS Twin Cities, MN

April 7, 2013Swift County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Apr 7, 2013, 3:34 PM CDT for Swift County, Minnesota. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2013, 3:34 PM CDT (20:34 UTC)
Expired
Apr 8, 2013, 3:30 PM CDT
In force
24 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Swift County, MN

The radar

The Minneapolis radar (KMPX), 166 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS43 KMPX 072034
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
334 PM CDT SUN APR 7 2013

MNC151-082030-
/O.NEW.KMPX.FA.W.0004.130407T2034Z-130408T2030Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-
334 PM CDT SUN APR 7 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR AN ICE JAM AND SNOW MELT ALONG THE CHIPPEWA
  RIVER IN...EASTERN SWIFT COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 330 PM CDT MONDAY

* AT 331 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN ICE JAM
  DEVELOPING ALONG THE CHIPPEWA RIVER NEAR BENSON...WHICH CAUSED
  THE RIVER TO RISE SEVERAL FEET BETWEEN NOON AND 3 PM IN THE BENSON
  AREA. THIS ICE JAM ALONG WITH RUNOFF FROM RECENT SNOW MELT IS LIKELY 
  TO CAUSE FLOODING ACROSS THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BENSON. RURAL 
  LOCATIONS ALONG THE CHIPPEWA RIVER AND THE EAST BRANCH OF THE CHIPPEWA 
  RIVER IN SWIFT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM RECENT SNOW MELT WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4541 9540 4533 9537 4532 9548 4532 9557
      4519 9564 4521 9571 4526 9573 4533 9566
      4541 9569 4541 9564 4536 9561 4536 9547
      4541 9545

$$

MPG
2 follow-up statements
257 
WGUS83 KMPX 080341
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1041 PM CDT SUN APR 7 2013

MNC151-082030-
/O.CON.KMPX.FA.W.0004.000000T0000Z-130408T2030Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-
1041 PM CDT SUN APR 7 2013

...FLOOD WARNING FOR AN ICE JAM AND SNOW MELT REMAINS IN EFFECT FOR
EASTERN SWIFT COUNTY UNTIL 330 PM CDT MONDAY...

* AT 1028 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN ICE   
  JAM DEVELOPING ALONG THE CHIPPEWA RIVER NEAR BENSON...WHICH IS     
  CAUSING THE RIVER TO RISE IN THE BENSON AREA. THIS ICE JAM ALONG   
  WITH RUNOFF FROM RECENT SNOW MELT IS LIKELY TO CAUSE FLOODING      
  ACROSS THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4541 9540 4533 9537 4532 9548 4532 9557
      4519 9564 4521 9571 4526 9573 4533 9566
      4541 9569 4541 9564 4536 9561 4536 9547
      4541 9545

$$

BORGHOFF
244 
WGUS83 KMPX 081634
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 AM CDT MON APR 8 2013

MNC151-081625-
/O.CAN.KMPX.FA.W.0004.000000T0000Z-130408T2030Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SWIFT MN-
1134 AM CDT MON APR 8 2013

...THE FLOOD WARNING THAT WAS IN EFFECT FOR EASTERN SWIFT COUNTY IS
CANCELLED...

LATEST REPORTS FROM THE SWIFT COUNTY SHERIFF IS WHILE THE ICE JAM IS 
STILL IN PLACE BETWEEN US 12 AND AND COUNTY ROUTE 9...WATER IS 
MOVING UNDERNEATH THE JAM. HENCE...AT THIS TIME...WATER IS NOT 
INCREASING IN HEIGHT BEHIND THE JAM AND THE IMMEDIATE RISK OF 
FLOODING WITH THE JAM IS NOT A THREAT AT THIS TIME. 

HENCE THE THE FLOOD WARNING HAS BEEN CANCELLED. 

INDIVIDUALS IN THIS AREA HOWEVER SHOULD REMAIN ALERT FOR QUICKLY 
CHANGING RIVER LEVELS IF THE ICE JAM CHANGES AND STARTS TO BLOCK THE 
WATER FROM PASSING UNDERNEATH...WATER LEVELS UPSTREAM OF THE JAM 
COULD RISE QUICKLY OR WATER LEVELS DOWNSTREAM COULD RISE QUICKLY 
ONCE THE ICE JAM BREAKS FREE.  

IF YOU OBSERVE A RAPIDLY CHANGING ICE CONDITIONS OR 
FLOODING...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4541 9540 4533 9537 4532 9548 4532 9557
      4519 9564 4521 9571 4526 9573 4533 9566
      4541 9569 4541 9564 4536 9561 4536 9547
      4541 9545

$$

DFC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Apr 7, 3:06 PM CDT, 28 minutes earlier.

Area forecast discussion, Apr 7, 3:06 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT SUN APR 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 306 PM CDT SUN APR 7 2013

SURFACE RIDGE MOVES EAST TONIGHT ALLOWING NEXT SHORT WAVE TO MOVE
ACROSS THE AREA TONIGHT INTO MONDAY MORNING.  THE 09Z SPC SREF ONE
HOUR THUNDER GUIDANCE DOES INCREASE AN AREA OF INCREASING PROBS FROM
SOUTH CENTRAL MN INTO WEST CENTRAL WI LATE THIS EVENING INTO MONDAY
MORNING.  BEST LI'S AND H85 LI GRADIENT LIES ACROSS SOUTHERN
MN...AND AS SYSTEM MOVES THROUGH VARIOUS HIRES MODELS INDICATE
HIGHER REFLECTIVITY ASSOCIATED. WILL CONTINUE TO MENTION ISOLD
THUNDER IN THIS REGION.  CRITICAL THICKNESS BECOMES DEFINED MAINLY
NORTH AND WEST OF THE CWA...BUT THE POSSIBILITY OF A RAIN/SNOW MIX
REMAINS IN THE FAR NORTHWEST PERIPHERY OF THE CWA LATE TONIGHT INTO
MONDAY MORNING.  NO ACCUMULATION EXPECTED HOWEVER.

AREA REMAINS IN BETWEEN SYSTEM FOR MOST OF MONDAY...AS UPPER TROUGH
ORGANIZES AND DEVELOPS SURFACE CYCLONE OVER THE COLORADO ROCKIES
REGION.  MAY SEE A SHOWER/SPRINKLE INTO MONDAY AFTERNOON...AS UPPER
JET EXITS TO THE NORTHEAST. WILL HOLD ONTO SOME CHANCE POPS.
SURFACE WARM FRONT REMAINS OVER IOWA DURING THIS PERIOD...WITH HIRES
NNM WRF BACKING AWAY FROM SEVERE STORM DEVELOPMENT (SEVERE RIGHT
MOVER) VICINITY OF THE WARM FRONT LATE MONDAY AFTERNOON. HIGH
TEMPERATURES SHOULD BE LIMITED DUE TO CLOUDS AGAIN MONDAY
AFTERNOON.  MAY BE TOO WARM NEAR THE MN/IA BORDER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 306 PM CDT SUN APR 7 2013

THE FORECAST GETS EVEN MORE INTERESTING FROM MONDAY NIGHT INTO THE
MIDDLE OF NEXT WEEK...AS THE FOUR CORNERS REGION MID/UPPER TROUGH
EJECTS NORTHEAST TOWARD THE CENTRAL CONUS AND PUSHES THE ATTENDANT SOUTHERN
PLAINS SURFACE TROUGH TOWARD SOUTHERN LAKE MICHIGAN. MODELS ARE
STILL NOTABLY VARIABLE WITH RESPECT TO THE SURFACE LOW
TRACK...ALTHOUGH THE 07.12Z NAM DID TREND SOUTHWARD TOWARD THE
GFS AND ECMWF. FOR NOW...WILL LEAN TOWARD THE GFS ENSEMBLE
MEAN...WHICH TRACKS THE LOW ACROSS SOUTHERN IA AND NORTHERN MO
TOWARD SOUTHERN LAKE MI. THIS WOULD PLACE CENTRAL MN/WI IN A VERY
FAVORABLE LOCATION FOR A PROLONGED PERIOD OF MEASURABLE
PRECIPITATION FROM TUESDAY THROUGH WEDNESDAY NIGHT...MUCH OF WHICH
COULD FALL AS SNOW. PLOWABLE SNOWFALL LOOKS LIKELY FOR AT LEAST A
PORTION OF THE FORECAST AREA. FLOODING WILL ALSO BE A
THREAT...GIVEN EXPECTED LIQUID PRECIP AMOUNTS IN THE ONE HALF TO
NEAR 1.5 INCH RANGE OVER THE TWO DAY PERIOD.

THURSDAY WILL BRING GRADUALLY ENDING PRECIPITATION AS THE LOW
SHIFTS EAST...ALTHOUGH THAT WILL SIGNAL COLDER TEMPERATURES AS
HIGH PRESSURE FILTERS IN. THURSDAY HIGHS WILL BE MOSTLY IN THE MID
30S...WITH LOWS FALLING INTO THE 20S ON THURSDAY NIGHT.

FRIDAY WILL BRING CONTINUED COOL BUT DRY WEATHER...WITH HIGHS
GENERALLY IN THE 35 TO 40 DEGREE RANGE.

YET ANOTHER SYSTEM APPROACHES THIS WEEKEND...AS DEPICTED BY BOTH
GFS AND ECMWF MODELS. THERE ARE STILL TEMPORAL DIFFERENCES...BUT
SUNDAY LOOKS MORE LIKELY TO BE THE WET DAY OF THE WEEKEND. THERMAL
PROFILES INDICATE THIS WILL BE ANOTHER EVENT WITH A WINTRY MIX OF
PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1235 PM CDT SUN APR 7 2013

MVFR CIGS REMAIN ACROSS THE AREA LATE THIS MORNING. SOME EROSION
NOTED OVER THE SOUTH AND WEST ENDS OF THE CLOUD AREA. EARLIER
PIREP HAD CLOUD DECK AROUND 2K FEET THICK. MODEL TREND CONTINUE
TO INDICATE CLOUDS TO BREAK UP...ESPECIALLY OVER THE SOUTH. DO
ANTICIPATE VFR DEVELOPING MOST AREAS THROUGH 20Z-21Z. NEXT ISSUE
REMAINS TIMING OF INCOMING -RA/-SHRA WITH ISOLD -TSRA. PREVIOUS
TIMING LOOKS REASONABLE AT THIS TIME...WITH AREA MOVING FROM WEST
TO EAST OVERNIGHT. CIGS DROPPING TO MVFR AGAIN BY 06Z IN THE WEST
AND AFTER 06Z TO THE EAST AS THE RAIN MOVES BACK IN. 09Z SPC SREF
HOURLY THUNDERSTORM GUIDANCE SUGGESTS INCREASING THREAT OF AT
LEAST SOME ISOLD THUNDER LIFTING NORTHEAST TOWARD EAST CENTRAL MN
06Z-12Z PERIOD. WILL CONTINUE TO MONITOR TRENDS...AS AT THIS TIME
WONT BE WIDESPREAD ENOUGH TO INCLUDE IN ANY TAF. THIS EXITS TO THE
EAST MONDAY MORNING. MAY HAVE SOME WIDELY SCATTERED -SHRA INTO THE
DAY MONDAY...AS SURFACE LOW/WARM FRONT DEVELOPS SOUTH OF
MINNESOTA. COULD SEE LONG PERIOD OF LOWER CLOUDS ACROSS MUCH OF
THE REGION THROUGH MONDAY. LIGHT WINDS BECOMING SOUTHEAST/EAST
DURING THE PERIOD AHEAD OF DEVELOPING LOW OVER THE CENTRAL PLAINS.

KMSP...CLOUDS EXPECTED TO BREAK THROUGH ABOUT 20Z...WITH VFR INTO
THE EVENING AHEAD OF THE RAIN THREAT...WHICH APPEARS TO BEGIN
AROUND 03Z. EXPECT MVFR CIGS/VSBSY DEVELOPING BY 06Z WITH IFR
POSSIBLE LATER TONIGHT AS RAIN MOVES THROUGH BY 12Z. COULD SEE
SOME THUNDER MOVE IN 06-11Z PERIOD AS WELL. NOT EXPECTED TO BE
WIDESPREAD SO WILL LEAVE OUT FOR NOW. ACTIVITY RIDES EAST MONDAY
MORNING WITH IFR LIFTING TO MVFR IN THE MORNING.

/OUTLOOK FOR KMSP/

MON...MVFR OR LOWER WITH WIDELY SCT SHRA. WIND ENE 6-8 KTS.
TUE...MVFR BECOMING IFR CIGS/VSBYS WITH -RA/-SN. WIND NE 14G22 KTS.
WED...IFR CIGS/MVFR VSBYS WITH -RASN BR. WIND NE 10-15KTS.|

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Apr 7, 12:38 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT SUN APR 7 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1238 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN
MINNESOTA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS MAINLY SOUTHERN
MINNESOTA INTO WEST CENTRAL WISCONSIN.

MINOR RISES IN RIVERS AND STREAMS ARE POSSIBLE ACROSS MUCH OF THE
AREA EARLY NEXT WEEK AS SEVERAL WEATHER SYSTEMS MOVE THROUGH THE
AREA.

ACCUMULATING SNOWFALL IS ALSO POSSIBLE LATE TUESDAY AND INTO
WEDNESDAY FOR PORTIONS OF WESTERN AND SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Areal Flood Warnings in Minnesota, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.